Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 45, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2019, 4:51 AM EDT for 5 counties in Indiana. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 4:51 AM EDT (08:51 UTC)
- Expired
- May 23, 2019, 5:45 AM EDT
- In force
- 54 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Hamilton County, IN, Hancock County, IN, Madison County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:09 AM EDT | TSTM WND GST 70 | 4 Wnw Williams Creek, IN | MESONET STATION DW8874 CARMEL. |
| May 23, 5:31 AM EDT | TSTM WND DMG | Elwood, IN | MULTIPLE TREE LIMBS REPORTED DOWN. |
| May 23, 5:35 AM EDT | TSTM WND DMG | Anderson, IN | LIVE LIMBS DOWN IN SEVERAL PLACES. 2 DOORS DOWN A LIVE TREE FELL ACROSS THEIR PRIVACY FENCE AND LANDED ON TWO CARS. 64 MPH WINDS MEASURED AT THIS LOCATION. |
| May 23, 5:35 AM EDT | TSTM WND GST 64 | Anderson, IN | AS THIS STORM WAS MOVING IN. I HAD A MEASURED WIND GUST OF 64 MILES PER HOUR. AND A BURST OF TORRENTIAL RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:01 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
717
WUUS53 KIND 230851
SVRIND
INC035-057-059-095-159-230945-
/O.NEW.KIND.SV.W.0045.190523T0851Z-190523T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
451 AM EDT Thu May 23 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Madison County in central Indiana...
Northeastern Hancock County in central Indiana...
Western Delaware County in east central Indiana...
Hamilton County in central Indiana...
Southeastern Tipton County in central Indiana...
* Until 545 AM EDT.
* At 450 AM EDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Kokomo to 8 miles northwest of
Brownsburg, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Muncie, Anderson, Carmel, Fishers, Noblesville, Elwood, Alexandria,
Westfield, Yorktown, Cicero, Pendleton, Fortville, Chesterfield,
Ingalls, Lapel, Edgewood, Frankton, Eaton, Arcadia and Daleville.
This includes Interstate 69 between mile markers 203 and 230, and
between mile markers 232 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8586 4038 8531 4008 8553 4008 8558
3993 8559 3993 8624 4000 8624 4040 8587
TIME...MOT...LOC 0850Z 271DEG 43KT 4056 8602 3993 8650
HAIL...0.75IN
WIND...60MPH
$$
JAS2 follow-up statements
200
WWUS53 KIND 230926
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
526 AM EDT Thu May 23 2019
INC159-230934-
/O.CAN.KIND.SV.W.0045.000000T0000Z-190523T0945Z/
Tipton IN-
526 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
central and east central Indiana.
LAT...LON 4008 8553 4008 8558 3993 8559 3993 8616
4022 8590 4022 8586 4027 8586 4038 8576
4038 8531
TIME...MOT...LOC 0924Z 284DEG 41KT 4038 8557 3992 8598
$$
INC035-057-059-095-230945-
/O.CON.KIND.SV.W.0045.000000T0000Z-190523T0945Z/
Madison IN-Hancock IN-Delaware IN-Hamilton IN-
526 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR MADISON...NORTHEASTERN HANCOCK...WESTERN DELAWARE AND EASTERN
HAMILTON COUNTIES...
At 524 AM EDT, severe thunderstorms were located along a line
extending from near Matthews to near Fishers, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Muncie, Anderson, Carmel, Fishers, Noblesville, Elwood, Alexandria,
Yorktown, Pendleton, Fortville, Chesterfield, Ingalls, Lapel,
Edgewood, Frankton, Eaton, Daleville, Summitville, Gaston and
Markleville.
This includes Interstate 69 between mile markers 203 and 230, and
between mile markers 232 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4008 8553 4008 8558 3993 8559 3993 8616
4022 8590 4022 8586 4027 8586 4038 8576
4038 8531
TIME...MOT...LOC 0924Z 284DEG 41KT 4038 8557 3992 8598
HAIL...0.75IN
WIND...60MPH
$$
JAS517
WWUS53 KIND 230941
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
541 AM EDT Thu May 23 2019
INC035-057-059-095-230951-
/O.EXP.KIND.SV.W.0045.000000T0000Z-190523T0945Z/
Madison IN-Hancock IN-Delaware IN-Hamilton IN-
541 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR MADISON...NORTHEASTERN
HANCOCK...WESTERN DELAWARE AND EASTERN HAMILTON COUNTIES WILL EXPIRE
AT 545 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
central and east central Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4008 8553 4008 8558 3993 8559 3993 8616
4022 8590 4022 8586 4027 8586 4038 8576
4038 8531
TIME...MOT...LOC 0941Z 271DEG 43KT 4038 8536 3992 8577
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:26 AM EDT, 25 minutes earlier.
Area forecast discussion, May 23, 4:26 AM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 426 AM EDT Thu May 23 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 322 AM EDT Thu May 23 2019 A frontal boundary will slide into the region today bringing multiple rounds of heavy rain and intense thunderstorms early this morning and again later this afternoon and into the evening. The front will lift north on Friday before becoming quasi-stationary through the upcoming holiday weekend. This will result in a very warm and humid airmass remaining over the Ohio Valley along with periodic threats for strong to possibly severe storms. && .NEAR TERM /Today/... Issued at 322 AM EDT Thu May 23 2019 Severe convection was moving into central Indiana from the west ahead of a frontal boundary. A humid airmass was present in front of the line with mesoanalysis highlighting a low level jet which was transporting deeper moisture and instability into the area from the southwest which is steadily weakening a stronger boundary layer inversion. 07Z temperatures were generally in the upper 60s and lower 70s. The primary focus right out of the gate are the inbound thunderstorms that are likely to provide a noisy wakeup call for many over the next couple of hours. CAMs support convection tracking into the northern half of the forecast area over the next 2-4 hours and while storms may weaken slightly as they encounter more inhibition...the presence of 1500-2000 J/KG of MLCAPE with the persistent low level jet will be more than sufficient to maintain robust convection into the forecast area. The storms over central Illinois have carried a pronounced wind damage threat with several reports of gusts approaching 70 mph. Model soundings support that being the primary threat over the next few hours with DCAPE values pushing 1000 J/KG. However...soundings have also been consistent with elevated levels of BL shear and helicity immediately ahead of the line with noted veering in the lowest 2-3km on hodographs. Potential will exist for embedded couplets within the squall line and possibly a brief tornado risk as well. The potential for damaging winds should gradually decrease with eastward progression of the line towards daybreak. Will carry high pops through 13-14Z to time out the expected evolution of the line into the region before weakening later this morning as instability is lost and the low level jet diminishes. Besides the severe threat...heavy rainfall and localized flooding will be possible as precip water values peak in the 1.75 to 2 inch range. The frontal boundary will settle into southern counties this afternoon with scattered convection developing along it during peak heating. Soundings show ample amounts of instability in a moist environment with steep lapse rates and favorable 0-1km helicity values supporting the potential for any storm to go severe this afternoon. These storms will likely linger into the evening. Temps...steamy airmass over the region today and despite the clouds and convection this morning and again later today...expect high temps into the lower and middle 80s. An overall model blend will work well. && .SHORT TERM /Tonight through Saturday Night/... Issued at 322 AM EDT Thu May 23 2019 Forecast challenges continue to focus on timing rain/storm chances into the holiday weekend as the frontal boundary shifts north but continues to meander across the region. Amplified upper level pattern will persist across the country through the short term...anchored by an upper low that will kick out of the Intermountain West and into the Canadian Prairies by Saturday. Downstream across the eastern half of the country...strong ridging aloft will center over the mid South and remain in place through the upcoming weekend. Central Indiana will reside on the periphery of the ridge for much of the period with the exception of Friday and Friday night as the ridge axis flexes over the Ohio Valley. This places the region in a favorable location to be impacted by convective clusters associated with waves aloft rippling through the zonal flow. The position of the frontal boundary will become key as well and serve as a focus for storms to track through the weekend. Convection that develops this afternoon in vicinity of the frontal boundary over southern counties will likely continue into the evening before diminishing as forcing aloft is lost. The boundary will lift back north across the region late tonight into Friday morning and may bring isolated to scattered convection with it as it shifts north. However a lack of more extensive low level forcing should mitigate more substantial convective coverage. The front will continue north into the lower Great Lakes on Friday with the threat for storms shifting into the northern part of the state by late day into Friday night. The boundary will likely drop back south Saturday and Saturday night as heights aloft flatten. While there still remains plenty of uncertainty with respect to how far south the boundary comes...model guidance hinting at a surface wave tracking along the boundary Saturday afternoon and evening that would support the potential for more widespread convection impacting the forecast area near and north of I-70 at a minimum. Ample amounts of instability combined with enhanced low level flow and shear near the boundary would certainly support a severe weather risk with any storms Saturday afternoon and evening. Damaging winds would likely be the primary threat but model soundings suggest all forms of severe weather would be possible. In addition...precip water levels will remain elevated through the period. Unfortunately...that means potential for additional torrential rains from these storm cluster on top of saturated soils over the region. Temps...very warm and humid air will remain across the Ohio Valley through the period. Temps may be held back just a bit on Friday with clouds and scattered convection as the front shifts back north. Mid and upper 80s though look solid for the entire forecast area Saturday and a few locations may make a run at 90 degrees. Utilized a model blend for lows through the period. && .LONG TERM /Sunday through Wednesday/... Issued at 235 AM EDT Thu May 23 2019 Appears pattern will become more progressive early next week as ensembles indicate a large chunk of the persistent western trough will eject into the western Great Lakes by the middle of next week. This should allow for the current upper ridge to move to a position near the East Coast. Ensembles continue to indicate daily chances for convection as a frontal boundary lingers over the area. There are still some indications that the front may shift more to the north by Monday and Tuesday, as western trough starts to eject towards the area. This may result in a relative minimum threat for precipitation around Monday and Tuesday, before the threat increases again by next Wednesday as the trough, and associated frontal system, arrive. && .AVIATION /Discussion for the 230900Z KIND TAF Update/... Issued at 422 AM EDT Thu May 23 2019 Nearly solid line of convection currently moving through west central and northwest Indiana expected to impact the KIND terminal over the next couple of hours. Brief IFR/LIFR visibility restrictions and surface wind gusts 40-50 kts expected with this line. Previous discussion follows. Good confidence in mostly VFR conditions but MVFR and worse are possible in showers and thunderstorms 07z-15z and again after 20z as a cold front moves in from the northwest. Winds will start off south and southwest less than 10 knots but will increase to around 10 knots with gusts possible after 15z. Low level wind shear will also be a concern 06z to 15z or so. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....JAS AVIATION...MK/JAS
Hazardous weather outlook, May 23, 3:34 AM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 334 AM EDT Thu May 23 2019 INZ021-028>031-035>041-043>049-051>057-241000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks- Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 334 AM EDT Thu May 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are expected early this morning. Isolated storms are possible again late tonight. Hazards: Damaging winds...large hail...isolated tornadoes... torrential rain and lightning. Timing: Severe storm threat through 10 am. Additional storms after midnight tonight. Discussion: A squall line will move into the northern half of central Indiana early this morning ahead of a frontal boundary. Severe storms are expected early this morning with damaging winds as the primary threat. The front will settle into southern Indiana this afternoon before returning north late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Periodic thunderstorms will be possible at times Friday through the holiday weekend and into next week. Some of the storms could be strong to severe at times. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms. Afternoon heat indices will approach 90 degrees for areas near and south of Interstate 70...especially Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed early this morning. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ042-060>065-067>072-241000- Randolph-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Winchester, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 334 AM EDT Thu May 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Strong thunderstorms possible towards daybreak. Isolated severe storms possible this afternoon and evening. Hazards: Damaging winds...large hail...isolated tornadoes... torrential rain and lightning. Timing: Strong storms possible at any time from daybreak through tonight. Main time period for severe storms this afternoon and evening. Discussion: A squall line will move into the northern half of central Indiana early this morning ahead of a frontal boundary. Severe storms are expected early this morning with damaging winds as the primary threat. The front will settle into southern Indiana this afternoon before returning north late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Periodic thunderstorms will be possible at times Friday through the holiday weekend and into next week. Some of the storms could be strong to severe at times. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms. Afternoon heat indices in the lower 90s are expected Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, May 23, 4:27 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND DMG 2 NW WEST LAFAYETTE 40.47N 86.94W
05/23/2019 TIPPECANOE IN BROADCAST MEDIA
TREE FELL ONTO APARTMENT COMPLEX.
&&Local storm report, May 23, 4:50 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM TSTM WND DMG CAMDEN 40.61N 86.54W
05/23/2019 CARROLL IN PUBLIC
POWERLINES DOWN ACROSS HOME.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:03 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Vermillion, Warren | 57 min |
| May 23, 3:40 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Fountain, Montgomery, Parke, Tippecanoe and 1 more | 65 min |
| May 23, 3:47 AM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Vermillion, Vigo | 58 min |
| May 23, 4:13 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more | 62 min |
| May 23, 4:17 AM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Marion, Montgomery, Morgan, Owen and 1 more | 58 min |
| May 23, 4:32 AM EDT | Severe Thunderstorm Warning | IND | Howard | 43 min |
| May 23, 5:08 AM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more | 67 min |
| May 23, 5:39 AM EDT | Special Weather Statement | IND | Delaware, Randolph | 36 min |
| May 23, 5:56 AM EDT | Special Weather Statement | IND | Henry, Rush, Shelby | 49 min |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 3 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 45 hr |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Gibson, Knox | 6 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 23 hr |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 7 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.